Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

September 3, 2021Potter County, Texas

NWS Amarillo, TX issued this special weather statement at Sep 3, 2021, 7:10 PM CDT for Potter County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 7:10 PM CDT (00:10 UTC)
Expired
Sep 3, 2021, 7:45 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Hail
0.00 in
Wind
50

County Potter County, TX

The radar

The Amarillo radar (KAMA), 41 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS84 KAMA 040010
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
710 PM CDT Fri Sep 3 2021
 
TXZ011-012-016-017-040045-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
710 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northwestern
Randall, southeastern Oldham, northeastern Deaf Smith and
southwestern Potter Counties through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Wildorado, or 15 miles southeast of Vega, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Amarillo, Wildorado and Bushland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3504 10219 3518 10233 3538 10216 3515 10189
TIME...MOT...LOC 0010Z 238DEG 27KT 3516 10218 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

TLH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Sep 3, 1:52 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 3, 1:52 PM CDT, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
152 PM CDT Fri Sep 3 2021

.SHORT TERM...This Afternoon through Tonight...

Synopsis: Scattered thunderstorms have already begun to form near
a pre-frontal surface trough from near Boys Ranch to south of
Perryton. Storm coverage will continue to increase through the
evening as the pre-frontal airmass becomes more more buoyant. A
few storms could become severe with damaging winds being the main
threat (although some hail can't be ruled out completely).
Flooding will be the main concern as storms may produce very heavy
rain. Some training of storms is possible near the surface
boundary as well, so some area may see multiple rounds of heavy
rain. There may be a lull in activity after 02z, but a few storms
may reform after 06z as a cold front sags south into the area.
This front could help trigger additional convection tomorrow
depending on where is stalls.

Details: An upper level trough continues to shift east towards
the northern plains as high pressure moves over the OK & ArkLaTex
regions. The resulting 500mb- 250mb southwest flow over the
Panhandles continues to usher in plentiful moisture from the
tropics. At the surface, an area of low pressure over the far
northeast Panhandles has morphed into more of a surface trough
that extends from near Beaver, OK to near Boys Ranch, TX. The
surface trough has formed in advance of a slow moving cold front
now roughly situated from southeast CO to southwest KS.
Convective temperatures have been reach along and south of the
surface trough with ample low level moisture (dew points in the
mid to upper 60s). Latest SPC mesoanalysis suggest MLCAPE values
of around 1500 J/kg south of the boundary. However, the best
effective shear is mainly north of the Panhandles where the 500mb
flow is stronger. The best overlap of CAPE and shear is generally
along and north of the OK/KS state line, and this is where a storm
or two could take on more multicellular or even transient
supercell properties. Further south across the TX Panhandle,
single to multicell will be more common. The strongest updrafts
could produce some damaging winds given DCAPE values of 800 to
1100 J/kg. Some hail up to the size of quarters can't be ruled out
(especially further north with better shear), but the mid level
temperatures are warm and generally moist which should promote
ample melting. PWATs are near record territory once again today,
so the main risk will once again be localize flooding due to very
heavy rain. The orientation of the deep layer shear vectors also
suggest that some training along any southwest to northeast
boundaries would be possible.

Storms should decrease in coverage this evening with loss of
daytime heating. However, some redevelopment is possible
overnight as the cold front slowly makes its way into the area.
Forecast soundings do show some elevated CAPE that could support
some strong storms with small hail. Models vary some on where the
front is going to stall, but it seems likely that it will be near
or south of I-40 by tomorrow afternoon. Additional storms may form
along this boundary, with flooding again being the main threat.
Pooling moisture near the boundary may also promote some enhanced
MLCAPE values over 2000J/kg, so a few storms may approach severe
levels briefly despite the lack of shear.

Ward

&&

.LONG TERM...Sunday through Thursday...

Showers and thunderstorms may continue into Sunday morning and
early afternoon hours across the southern half of the Texas
Panhandle. The precipitation potential depends strongly on where
the front stalls out Saturday. If the front stalls out farther
south, the precipitation chances will quickly diminish. PoPs have
dropped a bit, into the 40s and 50s, since the latest run due to
models pushing the front farther south into Lubbock's area. An
upper shortwave will swing across the Panhandles through the day
and push the front farther south, cutting off precipitation
chances by Sunday afternoon/evening.

The upper high that is spinning over southern Cali Sunday will
slowly push east towards the Four Corners region through the week.
North northeast flow aloft on Monday with any potential weak
disturbances aloft may lead to a few showers or thunderstorms
during the afternoon/evening hours. Models remain on the dry side
for now with little to no PoPs mentioned. For the remainder of
the week, winds aloft will become more north northeasterly as the
high pushes east. This will put the forecast area in a dry and
warm pattern.

Temperatures Sunday will remain cooler behind the stalled front
with highs in the lower 80s. Surface winds will return to the
south by early next week and temperatures will begin to rise again
into the 90s. However, a weak surface cold front Tuesday afternoon
will bring potentially breezy conditions and north winds that will
halt the warming trend for Wednesday. Highs Wednesday will be
slightly cooler again back into the upper 80s to lower 90s.
Southwest surface winds will return Thursday and bring
temperatures back up into the 90s.

Rutt

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70  88  65  81  62 /  20  60  70  40  10
Beaver OK                  67  84  61  85  61 /  70  50  30  10   5
Boise City OK              63  82  59  84  58 /  40  30  40  20   5
Borger TX                  72  90  66  86  64 /  30  60  60  30   5
Boys Ranch TX              70  87  65  83  63 /  30  60  70  40  10
Canyon TX                  69  88  65  80  62 /  20  60  70  50  10
Clarendon TX               72  90  67  80  63 /  20  60  70  40  10
Dalhart TX                 63  84  59  83  58 /  30  50  60  30  10
Guymon OK                  66  84  60  85  60 /  50  40  30  20   5
Hereford TX                68  90  65  83  61 /  20  60  70  50  10
Lipscomb TX                70  85  63  83  61 /  40  60  40  20   5
Pampa TX                   71  87  64  81  61 /  30  60  60  30   5
Shamrock TX                71  92  66  82  62 /  20  50  70  40   5
Wellington TX              71  95  67  84  63 /  10  40  60  40  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/23
Hazardous weather outlook, Sep 3, 1:35 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
135 PM CDT Fri Sep 3 2021

OKZ001>003-TXZ001>020-317-040900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
135 PM CDT Fri Sep 3 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles this afternoon and evening. A severe storm can't be
ruled out, with the main hazards being damaging winds. Heavy
rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Saturday through Sunday afternoon. Heavy rainfall may
lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 3, 3:30 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
330 PM CDT Fri Sep 3 2021

TXZ003-004-008-009-032115-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-
330 PM CDT Fri Sep 3 2021

...Strong thunderstorms will impact portions of eastern Hutchinson,
southeastern Hansford, western Roberts and western Ochiltree Counties
through 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Farnsworth to 12 miles
east of Stinnett. Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Borger, Perryton, Spearman, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 10072 3568 10098 3569 10140 3623 10123
TIME...MOT...LOC 2029Z 222DEG 11KT 3625 10091 3583 10122

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ward
Special weather statement, Sep 3, 4:43 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
443 PM CDT Fri Sep 3 2021

TXZ011-012-032215-
Potter TX-Oldham TX-
443 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of eastern Oldham and
west central Potter Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Vega, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vega, Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3531 10257 3563 10234 3545 10199 3518 10231
TIME...MOT...LOC 2143Z 219DEG 10KT 3537 10237

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ward
Special weather statement, Sep 3, 7:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
710 PM CDT Fri Sep 3 2021

TXZ011-012-016-017-040045-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
710 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northwestern
Randall, southeastern Oldham, northeastern Deaf Smith and
southwestern Potter Counties through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Wildorado, or 15 miles southeast of Vega, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo, Wildorado and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 10219 3518 10233 3538 10216 3515 10189
TIME...MOT...LOC 0010Z 238DEG 27KT 3516 10218

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TLH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:34 PM CDTSpecial Weather StatementAMAHutchinson26 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.